Main Side Effect of Some Drugs: Identity Confusion

It’s astonishing how effective pharmaceuticals are today with only very minor side effects.

But there’s one side effect yet solved and I suspect it’s the most potent for some drugs: the identity confusion of whether the you on drugs is really “you.”

For drugs that deal with personality issues or depression, I imagine even a successful patient must grapple with whether their newly improved state is artificial. (Artificial in a more serious way than the effect of myriad everyday things like coffee.) Am I really happy or is it just the drug that’s tricking me into thinking so?

If the goal is to have people take medication that can help them while also minimizing in their own minds the fact that they’re on medication, maybe these drugs could induce temporary amnesia immediately after swallowing the pill? The problem is that you need to know you’ve actually taken it!

Bottom Line: We’ve made remarkable progress in eliminating the biological side effects of anti-depressants and other mind-altering drugs, but still have to figure out how to deal with the assorted identity and self-understanding issues that can bedevil medicated patients.

(Note: I have never been on any these drugs so I’m speaking from observation not experience.)

10 Responses to Main Side Effect of Some Drugs: Identity Confusion

Leave a Reply

Your email address will not be published. Required fields are marked *